Winter Storm, Lamar
- When
- February 18, 6:00 AM CST to 2:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Freezing rain fell across northern Lamar, northern Winston and Marion Counties. 20 of an inch and occurred mainly on elevated surfaces such as trees and roadway overpasses.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Freezing rain fell across northern Lamar, northern Winston and Marion Counties. The freezing rain accumulations were generally 0.10 to 0.20 of an inch and occurred mainly on elevated surfaces such as trees and roadway overpasses. A few automobile accidents were attributed to icing on area overpasses. A few tree limbs were broken off due to the weight of the ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 18, 5:19 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR WATCH/WARNING SECTION NATIONAL WEATHER SERVICE BIRMINGHAM AL 519 AM CST SAT FEB 18 2006 ...WINTER WEATHER HOUNDING NORTH CENTRAL ALABAMA FOR THE SECOND WEEKEND IN A ROW... .DISCUSSION...WELL ADVERTISED BOUT OF WINTER WEATHER IS ON OUR DOORSTEPS...WITH WINTRY PRECIP HEADED SOUTH OUT OF TENNESSEE...AND BEGINNING TO FALL IN PORTIONS OF NORTH ALABAMA AT THIS HOUR. TEMPERATURES ARE TEASINGLY WARM AT THIS HOUR...BUT THE PRESSURE GRADIENT...NORTH WINDS...AND IMPENDING PRECIP WILL TAKE CARE OF THAT IN SHORT ORDER THIS MORNING. ALL IN ALL...THIS WINTER WEATHER EVENT IS HOLDING CLOSE TO EXPECTATIONS. ANOTHER BRUSH WITH WINTRY PRECIP IS IN THE OFFING FOR SUNDAY NIGHT...BUT CURRENTLY IS NOT NEAR AS IMPRESSIVE AS THE SATURDAY EVENT. FOR MONDAY AND BEYOND...WELL...LETS JUST SAY NO ONE WILL BE REACHING FOR THE SUN SCREEN ANY TIME SOON. THE PINEAPPLE EXPRESS WILL REMAIN PARKED OVER THE SOUTHERN STATES...AND THE BROAD UPPER TROUGH TO THE NORTH LOOKS TO PROVIDE A FRESH SUPPLY OF UNDERCUTTING COLD AIR THROUGH THE PERIOD...WHICH LEADS TO A REPETITIOUS STRING OF UPPER DISTURBANCES AND RAIN CHANCES THROUGH NEXT WEEK. .SHORT TERM...(TODAY THROUGH TUESDAY)FOR TODAY...COMPLICATED WINTER WEATHER SITUATION ANTICIPATED ACROSS THE FORECAST AREA. MAIN CONCERN WILL BE FOR NORTHWEST PARTS OF CENTRAL ALABAMA...MAINLY NORTH OF A LINE FROM VERNON TO JASPER. THIS AREA HAS THE BEST CHANCE TO SEE SIGNIFICANT ICE ACCUMULATIONS THROUGH THE DAY. ALSO A CONCERN WILL BE NORTHEAST ALABAMA...MAINLY NORTH OF A LINE FROM ONEONTA...TO ANNISTON...TO HEFLIN. ACCUMULATIONS OF ICE IN THIS AREA WILL BE MUCH LIGHTER THAN IN NORTHWEST ALABAMA BUT COULD STILL BE SIGNIFICANT ENOUGH TO CAUSE SOME TRAVEL PROBLEMS. COLD AIR WILL CONTINUE TO FILTER INTO THE AREA THIS MORNING ALLOWING TEMPERATURES TO FALL. HIGHS TODAY WILL LIKELY BE MET AROUND DAYBREAK NORTH OF INTERSTATE 20 AS TEMPERATURES ARE EXPECTED TO REMAIN SOMEWHAT STEADY AND THEN FALL THROUGHOUT THE DAY. SOUTH OF INTERSTATE 20 WILL BE A TRICKY FORECAST AS MUCH DEPENDS HOW FAR AND HOW FAST THE COLD AIR SINKS SOUTHWARD DURING THE DAY. FOR THIS REASON...FORECAST HIGHS AROUND MGM AND TOI WILL BE IN THE 50S WHILE LOCATIONS NEAR THE BIRMINGHAM METRO AREA WILL BE IN THE 30S. BELIEVE MOST PRECIPITATION WILL START OUT AS RAIN EARLY THIS MORNING AND THEN GRADUALLY MIX WITH ICE PELLETS AND THEN EVENTUALLY TURN TO FREEZING RAIN ACROSS NORTHWEST ALABAMA THIS MORNING. AS PRECIP MOVES EAST...RAIN WILL BEGIN LATER THIS MORNING ACROSS NORTHEAST ALABAMA AND THEN GRADUALLY MIX WITH ICE PELLETS AND TURN TO FREEZING RAIN AFTER NOON. EXPECT WINTRY WEATHER IN NORTHEAST ALABAMA TO MAINLY BE CONFINED TO THE HIGHER ELEVATIONS. ONE THING THAT IS A BIT OF GOOD NEWS IS THAT THIS MOISTURE WILL QUICKLY DEPART THE AREA BY LATE AFTERNOON AND EVENING GIVING WAY TO ONLY LIGHT FREEZING DRIZZLE AND POSSIBLY FLURRIES THROUGH MIDNIGHT. PLEASE MONITOR PRODUCTS BHMWSWBMX AND BHMHWOBMX FOR ADDITIONAL WEATHER INFORMATION AND UPDATES THROUGHOUT THE DAY. FOR TONIGHT AND SUNDAY...PRECIP INTENSITY SHOULD BE WINDING DOWN AS THE UPPER LEVEL DISTURBANCE HEADS OFF TO THE EAST...AND THE ARCTIC BOUNDARY PUSHES SOUTHWARD INTO CENTRAL ALABAMA. ALTHOUGH THE DYNAMICS ARE WEAK...BELIEVE THERE IS ENOUGH MOISTURE AND COLD ADVECTION REMAINING TO CONTINUE A LIGHT WINTRY MIX...AND EVEN PUSH IT FARTHER SOUTH ACROSS THE AREA. BY MORNING...EXPECT THE FROZEN VARIETY TO BE PUSHING TOWARDS LIVINGSTON...CLANTON...ALEXANDER CITY AND LAFAYETTE. DURING THE DAY SUNDAY...WITH THE ARCTIC BOUNDARY WAVERING OVER THE AREA...BELIEVE THERE WILL STILL BE ENOUGH MOISTURE...CONVERGENCE...AND ADVECTION TO EEK OUT SOME LIGHT PRECIP...WARRANTING SLIGHT CHANCE POPS. ALL IN ALL...A RATHER RAW AND CHILLY DAY CAN BE EXPECTED. SUNDAY NIGHT...ROUND 2 WILL COME AT US QUICKLY...AS THE ARCTIC BOUNDARY BEGINS TO WAVER NORTH AS A WARM FRONT...AND ANOTHER UPPER LEVEL IMPULSE PASSES ACROSS THE SURFACE BOUNDARY. UNFORTUNATELY...IT LOOKS LIKE THERE WILL BE ENOUGH COLD AIR LEFT IN PLACE TO CAUSE SOME PROBLEMS IN THE FORM OF FREEZING RAIN OR SLEET EARLY ON. THIS DOES NOT TAKE INTO ACCOUNT ANY EVAPORATIVE PROCESSES...SO...WE WILL HAVE TO WATCH THIS LITTLE EVENT CLOSELY AS WELL. FOR MONDAY AND TUESDAY...ABOUT THE ONLY POSITIVE THING TO SAY IS THAT THERE DOES NOT APPEAR TO BE A THREAT OF WINTER WEATHER. OTHERWISE...THE SOGGY PATTERN CONTINUES. AS THE SURFACE ARCTIC HIGH MODIFIES...AND SLIPS OFF THE ATLANTIC COAST...THE POLAR FRONT WILL BEGIN TO SKOOCH NORTHWARD...ALL THE WHILE WITH THE CONTINUED ACTIVE SOUTHWESTERLY FLOW ALOFT. SEEING ALL THE DISTURBANCES COMING AT US IN THIS FLOW KINDA MAKES ME THINK OF SANDY DUNCAN AND HER WHEAT THINS...ONE AFTER THE OTHER. SEE NO REASON TO DEVIATE TO ANY SUBSTANTIAL DEGREE FROM GUIDANCE ON THE POPS THROUGH THE PERIOD... ALTHOUGH TEMPS WERE TWEAKED A BIT TO ACCOUNT FOR CLOUDS AND PRECIP. THANKS TO KNS/99...HUN...MEG...AND JAN FOR ALL THE HELP TONIGHT. JD/81 .LONG TERM...(WEDNESDAY THROUGH SATURDAY). A MESSY AND COMPLEX WEATHER PATTERN WILL ONCE AGAIN CONTINUE THROUGH THE EXTENDED PORTION OF THE FORECAST. MODELS CONTINUE TO BE ALL OVER THE PLACE BUT ONE THING IS FOR SURE...IT DEFINITELY LOOKS ACTIVE AND WET. ZONAL FLOW ALOFT WILL CONTINUE ALLOWING IMPULSE AFTER IMPULSE TO MOVE ACROSS THE AREA. MAIN PROBLEM WITH THE EXTENDED PORTION OF THE FORECAST IS THAT TIMING AND STRENGTH OF THESE IMPULSES ARE DIFFICULT TO NAIL DOWN. THUS A PATTERN OF OFF AND ON RAIN IS EXPECTED WEDNESDAY THROUGH FRIDAY AS IMPULSES PUSH THROUGH THE AREA. SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA ON WEDNESDAY. WITH PLENTY OF MOISTURE AVAILABLE...EXPECT A GOOD CHANCE OF RAIN DURING THIS TIME FRAME. FOR THURSDAY...IT LOOKS TO BE A QUIET DAY FOR NOW...BUT IT IS WELL KNOWN THAT IN A PATTERN LIKE THIS...THAT CAN CHANGE WITH THE NEXT MODEL RUN. SO HAVE CONTINUED WITH POPS FOR THURSDAY JUST IN CASE. ANOTHER SYSTEM APPROACHES THE AREA THURSDAY NIGHT AND FRIDAY...SO HAVE INCREASED POPS TO ACCOUNT FOR THIS NEXT SYSTEM. UPPER PATTERN FINALLY LOOKS TO CHANGE BY THE WEEKEND ALLOWING NORTHWEST FLOW TO SET UP ACROSS THE AREA BRINGING COOLER AND DRIER AIR. KNS/99 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 39 28 42 31 / 100 30 10 40 ANNISTON 40 28 42 36 / 100 40 20 40 BIRMINGHAM 40 28 41 33 / 100 40 20 50 TUSCALOOSA 41 28 43 36 / 100 50 20 50 CALERA 41 31 42 34 / 100 50 20 40 AUBURN 51 32 47 37 / 90 70 20 30 MONTGOMERY 54 32 50 38 / 90 70 20 50 TROY 57 39 50 38 / 90 70 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT FOR ALZ011>015. WINTER WEATHER ADVISORY UNTIL MIDNIGHT TONIGHT FOR ALZ017>021-026. && 81/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 PM CST FRI FEB 17 2006 ALZ011>015-017>050-190425- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1025 PM CST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. LIGHT FREEZING RAIN IS POSSIBLE NORTH OF A VERNON TO JASPER LINE AFTER 3 AM CST...THOUGH SIGNIFICANT ICING IS NOT EXPECTED THROUGH 6 AM CST SATURDAY MORNING. LIGHT RAIN WILL MOVE INTO NORTHWEST ALABAMA AFTER 3 AM CST. WITH TEMPERATURES FALLING TO NEAR OR BELOW FREEZING...32 DEGREES... NORTH OF A VERNON TO JASPER LINE...THE RAIN MAY SWITCH OVER TO LIGHT FREEZING RAIN IN THESE AREAS. ANY ICE ACCUMULATIONS THROUGH 6 AM CST WILL BE LIGHT...NO MORE THAN 0.05 INCH...AND BE CONFINED TO ELEVATED SURFACES SUCH AS BRIDGES... POWERLINES...AND TREES. A WINTER STORM WATCH REMAINS IN EFFECT AFTER 3 AM CST FROM LAMAR TO WALKER COUNTY AND POINTS NORTHWEST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FREEZING RAIN...UP TO ONE QUARTER INCH OF AN INCH...CAN BE EXPECTED NORTH OF A SULLIGENT TO JASPER TO LOCUST FORK TO ANNISTON TO HEFLIN LINE...MAINLY BETWEEN 6 AM CST AND 2 PM CST SATURDAY. TEMPERATURES NORTH OF A SULLIGENT TO JASPER TO LOCUST FORK TO ANNISTON TO HEFLIN LINE WILL FALL TO AROUND OR JUST BELOW FREEZING... 32 DEGREES...DURING THE MORNING HOURS. ANY RAIN THAT FALLS INTO THIS AIRMASS WILL FREEZE ON CONTACT WITH ELEVATED SURFACES SUCH AS POWER LINES...TREES...AND OVERPASSES. LOCATIONS NORTH OF A VERNON TO JASPER TO GADSDEN TO CENTRE LINE... ESPECIALLY ON RIDGETOPS AND IN THE HIGHEST TERRAIN...HAVE THE BEST CHANCE FOR SOME ICE ACCUMULATION SATURDAY MORNING AND EARLY AFTERNOON. MOST...IF NOT ALL...OF THE FREEZING RAIN WILL END BY 2 PM CST. LIGHT FREEZING DRIZZLE AND MINOR ICING MAY OCCUR BETWEEN 2 PM CST SATURDAY THROUGH 9 AM SUNDAY AS FAR SOUTH AS A CARROLLTON TO TUSCALOOSA TO SYLACAUGA TO WEDOWEE LINE AS TEMPERATURES DROP BELOW FREEZING. BEYOND 9 AM CST SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY BETWEEN 3 AM CST TONIGHT AND 6 PM CST SATURDAY NORTH OF A SULLIGENT TO JASPER TO LOCUST FORK TO ANNISTON TO HEFLIN LINE. MBS/91
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489968, 5489969, 5489970.